Blood clots and birth control

Life & Health

An extremely rare side effect of a birth control shot sent one woman to the hospital many times over eight years, and one doctor saved her life.

Marilyn Wightman thought losing weight would ease her sudden mysterious shortness of breath in 2009. It didn’t. Then, she fainted on the stairs.

Marilyn Wightman said, “The first question my doctor asked was, ‘are you taking Depo-Provera?’ I’m like, ‘yeah.’ and he’s like, ‘oh, that’s it.'”

He put her on blood thinners, but she was in and out of the hospital until last year when her doctors told her that without surgery, she had a ten percent chance of living five years.

Michael Mulligan, MD, Cardiothoracic Surgery, University of Washington Medicine said, “In a very small fraction, however, patients develop a response to the clot, where the clot breaks down, but then you start to develop scar-like plugs that obstruct the vessels and make it harder and harder for the blood to be pumped through the lungs.”

In a six-hour procedure that left this scar, doctor mulligan removed 15 clots mixed with scar tissue from Marilyn’s lungs. First, he had to raise her oxygen level, lower her temperature and metabolism, stop her heart and drain her blood.

Doctor Mulligan said, “You work very quickly to expediently tease out these clots that are multi-branched without puncturing the vessel, which is wafer-thin.”

Marilyn says she wouldn’t have taken Depo-Provera if her doctor had told her about the blood clot risk.

Marilyn Wightman said, “So, I’m telling my story because I want at least one woman to ask the question. When your doctor is trying to give you a new drug, ask the question. What are the side effects?”

Doctor Mulligan says as long as Marilyn stays on her blood thinners, her clots should not return. It shouldn’t be long until she has her normal life back again.

Copyright 2019 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.